Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2013  |  Volume : 9  |  Issue : 1  |  Page : 161

Toxicities of taxanes


Department of Clinical Oncology and Radiation Therapy, Charles University Hospital and Faculty of Medicine, Hradec Králové, Czech Republic

Date of Web Publication10-Apr-2013

Correspondence Address:
Slovácek Ladislav
Clinical Oncology and Radiation Therapy Department, Charles University Hospital and Faculty of Medicine Hradec Králové, Sokolská, Hradec Králové, Czech Republic

Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-1482.110352

Rights and Permissions

How to cite this article:
Ladislav S. Toxicities of taxanes. J Can Res Ther 2013;9:161

How to cite this URL:
Ladislav S. Toxicities of taxanes. J Can Res Ther [serial online] 2013 [cited 2019 Nov 21];9:161. Available from: http://www.cancerjournal.net/text.asp?2013/9/1/161/110352

Sir,

I read with great interest the article by Kim et al. [1] devoted to the issue toxicity of taxanes in women treated for localized breast cancer. The article mentioned the most common toxicities for both types of taxanes (paclitaxel and docetaxel). I would like to add that paclitaxel alone does not cause hypersensitivity reaction, but it is probably due to mixture of ethanol with derivatized castor oil, cremofor EL, [2] which provides the solubility of paclitaxel and his intravenous administration.For these reasons, it is necessary to use hypersensitivity reactions blocking drugs (anti-histamines, corticosteroids) simultaneously when taxanes are administered. Prolonged infusion and concomitant administration of corticosteroids and H2-blockers reduce the incidence of these side effects <10%. [2] I would like the authors added about a serious manifestation of toxicity of paclitaxel, which is a potential risk of extravasation with the development of chemical necrosis.The authors in the article mention peripheral neuropathy as a serious manifestation of taxanes's toxicity and its treatment (amitriptyline, glutamine, low doses of prednisone and gabapentin). I would like to mention our experience in treatment of paclitaxel-induced peripheral neuropathy with using a combination of neurotropic vitamins B with gabapentin with intensive rehabilitation. I would like author added that taxanes, especially paclitaxel, may also affect the central nervous system. [3],[4] Clinical cases describe the development of acute drug encephalopathy (transient encephalopathy) in the period 1-3 weeks after its application. [4] Manifestation of encephalopathy is characterized by changes in behavior, headache, and ataxia. Psychotropic problems resolved spontaneously within 1 week after paclitaxel application [4] .Paclitaxel alone may not be responsible for the development of acute encephalopathy, but it may be cremofor EL, which provides the solubility of paclitaxel and his intravenous administration. [2] We have personal experience of paclitaxel-induced encephalopathy's symptomsin 3 patients in the last year. In case of docetaxel are not described symptoms of acute drug encephalopathy.

 
 > References Top

1.Kim WY, Woo SU, Seo JH, Son GS, Lee JB, Bae JW. Toxicities, dose reduction and delay of docetaxel and paclitaxel chemotherapy in breast cancer without distant metastases. J Cancer Res Ther 2011;7:412-5.  Back to cited text no. 1
    
2.Webster LK, Crinis NA, Morton CG, Millward MJ. Plasma alcohol concentrations in patients following paclitaxel infusion. Cancer Chemother Pharmocol 1996;37:499-501.  Back to cited text no. 2
    
3.Zapletalová O. Neurological complications of oncological therapy.Neurol Pro Praxi 2003;5:249-52.  Back to cited text no. 3
    
4.Ziske CG, Schottker B, Gorschluter M, Mey U, Kleinschimidt R, Schlegel U. Acute transient encephalopathy after paclitaxel infusion: report of three cases. Ann Oncol 2002;13:629-31.  Back to cited text no. 4
    



This article has been cited by
1 Perspective économique sur les traitements ciblés
Valérie Seror
médecine/sciences. 2014; 30: 32
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
>References

 Article Access Statistics
    Viewed1205    
    Printed41    
    Emailed0    
    PDF Downloaded108    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]